Open Access
May 2014 Statistical convergence of Markov experiments to diffusion limits
Valentin Konakov, Enno Mammen, Jeannette Woerner
Bernoulli 20(2): 623-644 (May 2014). DOI: 10.3150/12-BEJ500


Assume that one observes the $k\text{th},2k\text{th},\ldots,nk\text{th}$ value of a Markov chain $X_{1,h},\ldots ,X_{nk,h}$. That means we assume that a high frequency Markov chain runs in the background on a very fine time grid but that it is only observed on a coarser grid. This asymptotics reflects a set up occurring in the high frequency statistical analysis for financial data where diffusion approximations are used only for coarser time scales. In this paper, we show that under appropriate conditions the $\mathrm{L}_{1}$-distance between the joint distribution of the Markov chain and the distribution of the discretized diffusion limit converges to zero. The result implies that the LeCam deficiency distance between the statistical Markov experiment and its diffusion limit converges to zero. This result can be applied to Euler approximations for the joint distribution of diffusions observed at points $\Delta,2\Delta,\ldots ,n\Delta$. The joint distribution can be approximated by generating Euler approximations at the points $\Delta k^{-1},2\Delta k^{-1},\ldots ,n\Delta$. Our result implies that under our regularity conditions the Euler approximation is consistent for $n\to\infty$ if $nk^{-2}\to0$.


Download Citation

Valentin Konakov. Enno Mammen. Jeannette Woerner. "Statistical convergence of Markov experiments to diffusion limits." Bernoulli 20 (2) 623 - 644, May 2014.


Published: May 2014
First available in Project Euclid: 28 February 2014

zbMATH: 1321.60010
MathSciNet: MR3178512
Digital Object Identifier: 10.3150/12-BEJ500

Keywords: deficiency distance , Diffusion processes , Euler approximations , high frequency time series , Markov chains

Rights: Copyright © 2014 Bernoulli Society for Mathematical Statistics and Probability

Vol.20 • No. 2 • May 2014
Back to Top